Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 40, NWS Paducah, KY

May 25, 2020Carter County, Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at May 25, 2020, 3:43 AM CDT for Carter County, Wayne County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 3:43 AM CDT (08:43 UTC)
Expired
May 25, 2020, 7:45 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Carter County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 184 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:48 AM CDTFLASH FLOODVan Buren, MOSEVERAL LOW WATER CROSSINGS BEGINNING TO FLOOD FROM RAPIDLY RISING CREEKS.
May 25, 6:15 AM CDTHEAVY RAIN 1.051 Nw Chicopee, MOMESONET STATION VNBM7 0.6 NW CHICOPEE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WGUS53 KPAH 250843
FFWPAH
MOC035-223-251245-
/O.NEW.KPAH.FF.W.0040.200525T0843Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
343 AM CDT Mon May 25 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Carter County in southeastern Missouri...
  Southwestern Wayne County in southeastern Missouri...

* Until 745 AM CDT.

* At 342 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Several low water 
  crossings have begun to flood. Up to 1.5 inches of rain has 
  already fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Piedmont, Van Buren, Ellsinore, Hunter, Fremont, Grandin and Mill
  Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9078 3714 9078 3714 9076 3716 9076
      3717 9063 3693 9063 3693 9067 3692 9068
      3689 9068 3688 9066 3681 9066 3683 9122

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
561 
WGUS73 KPAH 251035
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
535 AM CDT Mon May 25 2020

MOC035-223-251245-
/O.CON.KPAH.FF.W.0040.000000T0000Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Wayne MO-
535 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
CARTER AND SOUTHWESTERN WAYNE COUNTIES...

At 533 AM CDT, emergency management reported flooding of several low 
water crossings in the Van Buren area of Carter County. Up to 1.5 
inches of rain have fallen. Flash flooding is already occurring. The 
rain has moved out of the warned area, but it will take time for 
lingering flooding to subside. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Piedmont, Van Buren, Ellsinore, Hunter, Fremont, Grandin and Mill
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9078 3714 9078 3714 9076 3716 9076
      3717 9063 3693 9063 3693 9067 3692 9068
      3689 9068 3688 9066 3681 9066 3683 9122

FLASH FLOOD...OBSERVED

$$

DWS
958 
WGUS73 KPAH 251235 RRA
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
735 AM CDT Mon May 25 2020

MOC035-223-251245-
/O.EXP.KPAH.FF.W.0040.000000T0000Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Wayne MO-
735 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR CARTER AND SOUTHWESTERN WAYNE COUNTIES
WILL EXPIRE AT 745 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9078 3714 9078 3714 9076 3716 9076
      3717 9063 3693 9063 3693 9067 3692 9068
      3689 9068 3688 9066 3681 9066 3683 9122

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:57 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 24, 11:57 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CDT Sun May 24 2020

.UPDATE...
Issued at 1158 PM CDT Sun May 24 2020

Aviation section updated for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 244 PM CDT Sun May 24 2020

The RAP indicates our current isolated convection should increase
in coverage to scattered over the next couple of hours, and both
the RAP and HRRR show some convection continuing into the evening.
Increased our pops a little this evening and extended them out a
little longer. The short term models also show some development in
portions of the Ozark foothills late tonight, so included some
small pops for this area.

For Memorial Day, models continue to show a wave working up the
east side of the mid/upper level trof centered over the Plains.
Models advertise more significant coverage in convection,
especially by the afternoon hours, and continued with likely pops.
Continued southerly flow will keep up warm and humid, with highs
in the upper 80s and dew points near 70 degrees. Convection will
again continue into the evening, with any lingering chances
focused across our southwest counties overnight.

This pattern continues as weak disturbances continue to move
along the trof. Convection will again be likely across the entire
PAH forecast by Tuesday afternoon, with decreasing chances during
the evening with loss of heating. However, chances will continue
area wide Tuesday night with the trof slowly moving closer to the
middle Mississippi Valley. Temperatures will be a few degrees
lower for Tuesday with a little more cloud cover and winds
becoming more southeast than south as a surface low moves
southwest of our region.

.LONG TERM...(Wednesday through Sunday)
Issued at 244 PM CDT Sun May 24 2020

Not much has changed with the long term. A summer like airmass will
remain entrenched across the Quad State, as we sandwich between
Low pressure that has been consistently modeled to cut off over
the Southern Plains, and High pressure that has been consistently
strong in its East Coast ridging. This makes for a persistence
strategy, steady state forecast with average daily high and low
temperatures in the 80s/60s through the bulk of the forecast.

Another repeat signal of the forecast is the diurnally favored drive
to pops. Fairly high pops on any one day does not mean that the 5
day period is a wash out. Conversely, it would appear that it
will be largely dry, with pops waning at night, and peaking during
the heat of the afternoon. Since there is no discernible,
sustained forcing or features of lift assistance available,
precipitating will mostly be induced by the free rise generated of
the parcel with afternoon heating. Perhaps an exception to this
(other than anywhere/anytime meso boundary influence) will be in
western parts, closer to the proximity of the Low, a little better
forcing may take place and focus a little higher pop, accordingly,
for SEMO.

Finally, the blend continues some hope that a more
active/progressive northern stream flow will allow for a cold
front to slip down into the Ohio River Valley late in the week. If
this occurs, this would offer another trigger and lift support to
focus pops, but also, it would potentially infiltrate some
slightly cooler and drier air post fropa, for next weekend. The
blend continues to hint at this with temps moving from low and mid
80s to upper 70s and around 80 for highs, and from upper 60s to
upper 50s/low 60s for lows, for next weekend (as dew points move
similarly). We'll again offer no rebuttal for days 6-7 as produced
by the blend, unless of course collab consensus dictates
otherwise.

&&

.AVIATION...
Issued at 1158 PM CDT Sun May 24 2020

Lingering showers and storms at KMVN/KCGI are expected to finally
weaken over the first couple hours of the TAF period. Cloud cover
is higher than previously anticipated overnight, though expected
to remain VFR. Winds will turn light for the overnight hours,
then southerly during the day. Another round of afternoon showers
and thunderstorms is expected Memorial Day with temporary cig/vsby
drops to MVFR likely with the storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...RST
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, May 24, 5:31 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
531 PM CDT Sun May 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
531 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The best chance areas for scattered thunderstorms this evening will
be southeast Missouri, southwest Illinois, and the Kentucky
Pennyrile region, though isolated activity cannot be completely
ruled out at any location. Lightning, small hail, gusty winds and
locally heavy rainfall will be the possible with the stronger storms.
Overall, chances should diminish overnight. But additional activity
cannot be ruled out as the pattern remains unsettled.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be most active during the
peak heating hours of the afternoon and early evening Memorial Day
through Saturday. Lightning and brief heavy rainfall will be the
primary storm associated hazards, but an isolated damaging wind
gust is also possible in a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 24, 9:44 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      6 NNW GORHAM            37.79N 89.53W
05/24/2020                   JACKSON            IL   TRAINED SPOTTER

            SEVERAL LOCATIONS ALONG ROUTE 3 FROM THE
            T-INTERSECTION WITH 151 DOWN TO THE UNION
            COUNTY LINE ARE FLOODING WITH WATER FLOWING
            ACROSS OR STANDING ON THE ROAD IN LOW LYING
            AREAS.

&&

CN
Special weather statement, May 25, 1:31 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
131 AM CDT Mon May 25 2020

MOZ100-250715-
Wayne MO-
131 AM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 215 AM
CDT...

At 130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, or near Greenville, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sam A. Baker State Park, Greenville, Williamsville and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 9055 3732 9055 3732 9029 3695 9037
      3696 9059 3727 9061
TIME...MOT...LOC 0630Z 183DEG 18KT 3703 9048

DWS
Special weather statement, May 25, 2:23 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
223 AM CDT Mon May 25 2020

MOZ107-108-250800-
Carter MO-Ripley MO-
223 AM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER AND NORTHWESTERN
RIPLEY COUNTIES UNTIL 300 AM CDT...

At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Handy, or 11 miles south of Van Buren, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Van Buren and Handy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3708 9113 3709 9108 3709 9102 3710 9101
      3710 9096 3705 9096 3705 9082 3677 9088
      3678 9112 3682 9112 3683 9114
TIME...MOT...LOC 0722Z 183DEG 11KT 3684 9099

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:23 PM CDTAreal Flood AdvisoryPAHBollinger, Cape Girardeau, Perry, Stoddard7 hr
May 24, 9:31 PM CDTFlash Flood WarningPAHCape Girardeau, Perry3 hr
May 24, 10:26 PM CDTFlash Flood WarningPAHBollinger, Stoddard3 hr
May 25, 1:19 AM CDTAreal Flood AdvisoryPAHButler, Wayne6 hr
May 25, 1:31 AM CDTSpecial Weather StatementPAHWayne44 min
May 25, 1:44 AM CDTFlash Flood WarningPAHWayne6 hr
May 25, 2:23 AM CDTSpecial Weather StatementPAHCarter37 min
May 25, 6:11 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne49 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.